Alert archive / Puerto Rico / Flash Flood Warnings in 2013

Flash Flood Warning 19, NWS JSJ

May 27, 2013

NWS JSJ issued this flash flood warning at May 27, 2013, 5:37 PM CDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2013, 5:37 PM CDT (22:37 UTC)
Expired
May 27, 2013, 8:30 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

What was reported inside it

TimeReportWhereRemark
May 27, 8:37 PM CDTFLOODSan Juan, PRVIA SOCIAL MEDIA...URBAN FLOODING REPORTED AT AVE PINERO/CESAR GONZALEZ.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

068 
WGCA52 TJSJ 272237
FFWSJU
PRC029-031-033-061-087-119-127-139-280130-
/O.NEW.TJSJ.FF.W.0019.130527T2237Z-130528T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
637 PM AST MON MAY 27 2013

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     CANOVANAS
     GUAYNABO
     SAN JUAN
     TRUJILLO ALTO
     CAROLINA
     CATANO
     RIO GRANDE
     LOIZA

* UNTIL 930 PM AST

* AT 630 PM AST...HEAVY SHOWER AND THUNDERSTORM ACTIVITY WILL 
CONTINUE TO PERSIST ACROSS PARTS OF THE WARNED AREA FOR THE NEXT 
HOUR OR SO. THIS RAINFALL IN ADDITION TO THE RAINFALL THAT HAS 
ALREADY OCCURRED...WILL RESULT IN RAPID RISES ON SMALL STREAMS... 
CREEKS AND RIVERS ACROSS THESE MUNICIPALITIES. RESIDENTS IN FLOOD 
PRONE AREAS SHOULD MOVE TO HIGHER GROUND IMMEDIATELY AND NEVER TRY 
TO CROSS A FLOODED ROADWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1845 6590 1840 6577 1830 6579 1835 6613
      1838 6614 1838 6612 1842 6612 1842 6615
      1845 6615 1846 6614 1847 6611

$$

23

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
367 
WGCA72 TJSJ 280124
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
924 PM AST MON MAY 27 2013

PRC029-031-033-061-087-119-127-139-280131-
/O.EXP.TJSJ.FF.W.0019.000000T0000Z-130528T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CANOVANAS PR-GUAYNABO PR-SAN JUAN PR-TRUJILLO ALTO PR-CAROLINA PR-
CATANO PR-RIO GRANDE PR-LOIZA PR-
924 PM AST MON MAY 27 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM AST FOR LOIZA...RIO
GRANDE...CATANO...CAROLINA...TRUJILLO ALTO...SAN JUAN...GUAYNABO AND
CANOVANAS MUNICIPALITIES...

SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED ACROSS THESE AREAS FOR 
THE NEXT FEW HOURS. THEREFORE...THERE IS A POTENTIAL FOR ADDITIONAL 
FLOODING OF URBAN AREAS...SMALL STREAMS...CREEKS AND RIVERS.

LAT...LON 1845 6590 1840 6577 1830 6579 1835 6613
      1838 6614 1838 6612 1842 6612 1842 6615
      1845 6615 1846 6614 1847 6611

$$

23

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 27, 2:00 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 27, 2:00 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
300 PM AST MON MAY 27 2013

.SYNOPSIS...THE BASE OF THE BROAD MID TO UPPER LEVEL TROUGH EXTENDS
ACROSS THE NORTHEAST CARIBBEAN INTO THE EASTERN CARIBBEAN FROM THE
WESTERN ATLANTIC. THIS FEATURE WILL CONTINUE TO SLOWLY FILL/WEAKEN
THROUGH TUESDAY AS IT LIFTS FURTHER EAST NORTHEAST INTO THE CENTRAL
ATLANTIC. AS A RESULT...A PREVAILING SOUTHWESTERLY WIND PATTERN WILL
BE MAINTAINED ALOFT AT LEAST UNTIL TUESDAY. BY WEDNESDAY HIGH PRESSURE
RIDGE IS TO THEN SPREAD WESTWARDS OVER THE FORECAST AREA AND INDUCE
A WEST NORTHWEST WIND FLOW ALOFT. IN THE LOW LEVELS...STRONG HIGH PRESSURE
SPREAD ACROSS THE NORTH CENTRAL AND WESTERN ATLANTIC WILL MAINTAIN MODERATE
TO STRONG EAST SOUTHEAST TRADE WINDS ACROSS THE REGION THROUGH MOST
OF THE WEEK. THE PREVAILING WIND FLOW AND WEATHER PATTERN WILL MAINTAIN
A HIGH TROPICAL MOISTURE CONVERGENCE ZONE ACROSS THE REGION AND THEREFORE
RESULT IN A MOIST AND UNSETTLED WEATHER PATTERN THROUGH MOST OF THE
WEEK.

&&

.DISCUSSION...LATEST SATELLITE WATER VAPOR IMAGERY PLACED THE BASE
OF THE UPPER LEVEL TROUGH ACROSS PUERTO RICO AND THE VIRGIN ISLANDS
AS IT CONTINUED TO SLOWLY LIFT EAST NORTHEAST. THE MOIST SOUTHEASTERLY
WIND FLOW IN COMBINATION WITH THIS FEATURE WILL CONTINUE TO ENHANCE
CONVECTION ACROSS PARTS OF THE ISLANDS FOR THE NEXT FEW DAYS. THE
MIMIC TPW AS WELL AS THE 12Z UPPER AIR SOUNDING DATA FOR BOTH TJSJ
AND TFFR ALL SHOWED PRECIPITABLE WATER VALUES AT OR NEAR TWO INCHES
ACROSS THE REGION...WITH CONSIDERABLE AMOUNTS OF DEEP LAYERED
MOISTURE/CLOUDINESS SPREAD ACROSS THE REGION.

THE PROXIMITY OF THE UPPER TROUGH ALONG WITH LOCAL AND DIURNAL
EFFECTS WILL LEAD TO AFTERNOON CONVECTION MAINLY ACROSS PARTS OF THE
WESTERN INTERIOR AND NORTHWEST SECTIONS OF PUERTO RICO TODAY. SOME
THUNDERSTORMS MAY BE INTENSE AT TIMES AND WILL PRODUCE LOCALLY
HEAVY DOWNPOURS AND BRIEF GUSTY WINDS.

SIMILAR CONDITIONS CAN BE EXPECTED ON TUESDAY...HOWEVER BY TUESDAY
AFTERNOON AND POSSIBLE ON WEDNESDAY...THE APPROACH OF THE UPPER
LEVEL RIDGE FROM THE WEST WILL PROVIDE MORE FAVORABLE BETTER
UPPER LEVEL VENTILATION/DIFFLUENCE FOR FURTHER ENHANCEMENT OF
AFTERNOON CONVECTION. THEREFORE THE POTENTIAL FOR LOCALLY HEAVY
SHOWERS AND ISOLATED STRONG THUNDERSTORMS WILL REMAIN HIGH AT
LEAST THROUGH MID WEEK...ESPECIALLY OVER THE CENTRAL INTERIOR AND
WEST SECTIONS OF PUERTO RICO EACH AFTERNOON.

MODELS STILL CONTINUE TO SUGGEST CONVECTIVE INSTABILITY AND MOISTURE
ADVECTION TO REMAIN HIGH THROUGH MOST OF THE WEEK AS WEAK PERTURBATIONS
AND ASSOCIATED TROPICAL MOISTURE EMBEDDED IN THE EASTERLIES WILL
CONTINUE TO PROPAGATE WESTWARD ACROSS THE EASTERN CARIBBEAN REGION.
ALTHOUGH LOCALLY HEAVY RAINFALL CAN BE EXPECTED AT TIMES ACROSS THE
REGION...IT IS NOT EXPECTED TO BE WIDESPREAD...AND SHOULD BE MORE
LOCALIZED IN ISOLATED AREAS ACROSS THE ISLANDS FOR THE NEXT SEVERAL
DAYS.

&

.AVIATION...PASSING SHRA AND DEVELOPING ISOLD TSRA WILL CAUSE TEMPO
MVFR CONDS EN ROUTE AND VCTY OF TKPK...TNCM...TIST...TISX...AND
TJSJ AT LEAST UNTIL 27/23Z. DEVELOPING AFTN TSRA ACROSS THE INTERIOR
AND WRN PR WILL ALSO CAUSE MVFR/IFR CONDS FOR TJMZ AND POSSIBLY
TJBQ TIL 27/23Z. MTN TOP OBSCR ACROSS THE CORDILLERA CENTRAL OF PR
IS ALSO EXPECTED WITH THE DEVELOPING SHRA/TSRA. WINDS WILL REMAIN
FROM THE E-SE AT 10-15 KTS WITH SFC WND GUST UP TO 25 KTS. MOSTLY
VFR CONDS EXPECTED TO PREVAIL AFT 27/23Z.

&&

.MARINE....MODERATE TO LOCALLY FRESH EASTERLY TRADES WILL PREVAIL
ACROSS THE REGIONAL WATERS OVERNIGHT THROUGH TUESDAY. THEREFORE SMALL
CRAFT SHOULD EXERCISE CAUTION DUE TO SEAS OF UP TO 6 FEET AND WINDS
UP TO 20 KNOTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  87  77  87 /  40  40  40  40
STT  78  87  78  88 /  50  50  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

25/09
Hazardous weather outlook, May 27, 5:10 AM CDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
610 AM AST MON MAY 27 2013

AMZ710>745-PRZ001>013-281015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
610 AM AST MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
CORDILLERA CENTRAL EARLY THIS AFTERNOON. THEREFORE...FLOODING OF
URBAN AREAS...SMALL STREAMS...CREEKS AND RIVERS ARE POSSIBLE ACROSS
THE WEST AND WESTERN INTERIOR SECTIONS OF PUERTO RICO. MUDSLIDES
IN AREAS OF STEEP TERRAIN ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF FLOODING AND HEAVY RAINFALL WILL BE APPRECIATED.

AMZ715-725-VIZ001-002-281015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
610 AM AST MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 27, 12:59 PM CDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
159 PM AST MON MAY 27 2013

PRC003-005-011-083-097-099-117-131-271900-
ANASCO PR-MOCA PR-SAN SEBASTIAN PR-LAS MARIAS PR-RINCON PR-
AGUADILLA PR-AGUADA PR-MAYAGUEZ PR-
159 PM AST MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS OVER
WESTERN PUERTO RICO...

AT 153 PM AST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED
STRONG THUNDERSTORMS ACROSS WESTERN PUERTO RICO...MOVING NORTHWEST
AT 10 MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY
RAIN...STRONG GUSTY WINDS...INTENSE LIGHTNING...AND SMALL HAIL.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. SUDDEN
WINDS GUSTS OF 25 TO 35 MPH WILL BE POSSIBLE WITH THE THUNDERSTORMS
AS WELL AS FREQUENT LIGHTNING.
Special weather statement, May 27, 1:07 PM CDT, 4 hours 30 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
159 PM AST LUNES 27 DE MAYO DE 2013

PRC003-005-011-083-097-099-117-131-271900-
ANASCO PR-MOCA PR-SAN SEBASTIAN PR-LAS MARIAS PR-RINCON PR-
AGUADILLA PR-AGUADA PR-MAYAGUEZ PR-
159 PM AST LUNES 27 DE MAYO DE 2013

...ADVERTENCIA DE TIEMPO SIGNIFICATIVO POR FUERTES TRONADAS SOBRE EL
OESTE DE PUERTO RICO...

A LA 1:53 PM AST...METEOROLOGOS DEL SERVICIO NACIONAL DE
METEOROLOGIA DETECTO TRONADAS FUERTES A TRAVES DEL OESTE DE PUERTO
RICO...MOVIENDOSE HACIA EL NOROESTE A 10 MPH. ESTAS TRONADAS SERAN
CAPACES DE PRODUCIR FUERTES LLUVIAS...RAFAGAS DE VIENTO...RAYOS
INTENSOS Y PEQUENO GRANIZO.

SE HA REPORTADO INTENSOS RELAMPAGOS CON ESTAS TORMENTAS. SI SE
ENCUENTRA EN EL EXTERIOR...MANTENGASE ALEJADO DE OBJETOS ALTOS COMO
LOS ARBOLES. MUEVASE DENTRO DE UNA ESTRUCTURA SI ES POSIBLE. CUANDO
ESTE DENTRO MANTENGASE ALEJADO DE PUERTAS Y VENTANAS EVITE USAR
TELEFONOS A MENOS QUE SEA UNA EMERGENCIA. TRATE DE DESCONECTAR LOS
ENSERES ELECTRICOS ANTES QUE SE ACERQUEN LAS TRONADAS. RAFAGAS
REPENTINAS DE ENTRE 25 A 35 MPH PODRAN SER POSIBLES CON ESTAS
TRONADAS AL IGUAL QUE RELAMPAGOS FRECUENTES.

JJA/KN
Special weather statement, May 27, 4:26 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
526 PM AST MON MAY 27 2013

PRC071-115-131-272230-
SAN SEBASTIAN PR-ISABELA PR-QUEBRADILLAS PR-
526 PM AST MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS OVER
NORTHWEST PUERTO RICO...

AT 520 PM AST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
STRONG THUNDERSTORM SOUTHWEST OF QUEBRADILLAS...OR NORTH OF SAN
SEBASTIAN...MOVING WEST AT 10 TO 15 MPH.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

MOTORISTS AND PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO
MONITOR NOAA WEATHER RADIO OR OTHER MEDIA FOR FURTHER UPDATES OR
POSSIBLE WARNINGS.
Special weather statement, May 27, 4:46 PM CDT, 51 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
526 PM AST LUNES 27 DE MAYO DE 2013

PRC071-115-131-272230-
SAN SEBASTIAN PR-ISABELA PR-QUEBRADILLAS PR-
526 PM AST LUNES 27 DE MAYO DE 2013

...ADVERTENCIA DE TIEMPO SIGNIFICATIVO POR FUERTES TRONADAS SOBRE EL
NOROESTE DE PUERTO RICO...

A LAS 5:20 PM AST...METEOROLOGOS DEL SERVICIO NACIONAL DE
METEOROLOGIA DETECTARON UNA TRONADA FUERTE A TRAVES DEL SUROESTE DE
QUEBRADILLAS...O NORTE DE SAN SEBASTIAN...MOVIENDOSE HACIA EL OESTE
DE 10 A 15 MPH.

SE HA REPORTADO INTENSOS RELAMPAGOS CON ESTAS TORMENTAS. SI SE
ENCUENTRA EN EL EXTERIOR...MANTENGASE ALEJADO DE OBJETOS ALTOS COMO
LOS ARBOLES. MUEVASE DENTRO DE UNA ESTRUCTURA SI ES POSIBLE. CUANDO
ESTE DENTRO MANTENGASE ALEJADO DE PUERTAS Y VENTANAS EVITE USAR
TELEFONOS A MENOS QUE SEA UNA EMERGENCIA. TRATE DE DESCONECTAR LOS
ENSERES ELECTRICOS ANTES QUE SE ACERQUEN LAS TRONADAS. RAFAGAS
REPENTINAS DE ENTRE 25 A 35 MPH PODRAN SER POSIBLES CON ESTAS
TRONADAS AL IGUAL QUE RELAMPAGOS FRECUENTES.

CONDUCTORES Y PERSONAS EN ESTAS AREAS DEBERAN MONITOREAR EL RADIO
NOAA Y OTROS MEDIOS DE COMUNICACION PARA MAS ACTUALIZACIONES Y
POSIBLES AVISOS.

JF/KN

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:45 PM CDTAreal Flood AdvisoryJSJ4 hr
May 27, 2:22 PM CDTAreal Flood AdvisoryJSJ4 hr
May 27, 2:49 PM CDTAreal Flood AdvisoryJSJ3 hr
May 27, 6:27 PM CDTAreal Flood AdvisoryJSJ3 hr
May 27, 6:33 PM CDTSpecial Marine WarningJSJ57 min
May 27, 6:43 PM CDTAreal Flood AdvisoryJSJ3 hr
May 27, 6:43 PM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive.